High Wind, Ne Weld County
- When
- March 6, 9:12 AM MST to 2:55 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High wind gusts, ranging from 60 to 70 mph, combined with very dry conditions produced extreme fire danger and spawned a massive brush fire that consumed 30 thousand acres over eastern Logan and northwest Phillips Counties. The blowing dust and smoke reduced visibilities in the area as well.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High wind gusts, ranging from 60 to 70 mph, combined with very dry conditions produced extreme fire danger and spawned a massive brush fire that consumed 30 thousand acres over eastern Logan and northwest Phillips Counties. The blowing dust and smoke reduced visibilities in the area as well. Colorado Highway 71 from Brush to Limon was closed due to several crashes and brown out conditions. In Aurora, fire crews responded to a brush fire near Gun Club Road and Jewell Avenue. It burned approximately 290 acres before it was contained. Strong winds also downed a tree which crushed a parked car in a driveway.
Peak wind gusts included: 83 mph, 5 miles south of Berthoud; 70 mph at Akron, 68 mph near Twin Buttes; 66 mph, 8 miles south of Holyoke, 64 mph near the Natural Fort Rest Area; 63 mph at Centennial, 7 miles southwest of Carr; 62 mph near Briggsdale and the Ft. Morgan Airport; 61 mph, 8 miles south-southwest of Grover; 60 mph at Holyoke and Last Chance; 58 mph near Bennett, Cedar Point and at Denver International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 6, 4:33 AM MST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 433 AM MST Mon Mar 6 2017 .SHORT TERM...(Today and tonight) Issued at 430 AM MST Mon Mar 6 2017 Clearly defined baroclinic zone/cold front plowing across north central Colorado at this moment. Winds have abruptly shifted to the northwest with its passage in Jackson County in the past several minutes. At its present forward progress should see the front with is narrow but intense band of precip sweeping through Grand and Summit Counties within the next 30 mins, and across the nrn Front Range (Larimer & Boulder Counties) by around 5 AM MST before plowing out acrs the high plains including the Denver metro area between 6 and 9 AM MST. All indications point to rapid precip development shortly acrs the high country with strong forcing/shear being generated by 120-130 kt jet translating eastward with the upper trough. Higher elevations could see a burst of heavy snowfall early this morning as the cold front passes...with 1.5-2.0 inch per hour snowfall rates a good bet on the higher passes and up around the Eisenhower Tunnel...then gradually lesser rates through the day. Blowing snow and near white out conditions also a good bet under the heavier snow band. Large temperature/pressure gradient across this frontal boundary will provide ample energy to generate strong west-northwest Bora type winds not too long after its passage. Should see strongest winds over higher elevations of the Front Range where gusts could approach 75kts early this morning with passage of the jet core. Foothills and northeast plains will also get into the act through the morning with speeds expected to peak between 9AM-3PM MST during max cold air advection and as the jet passes overhead. Could see peak gusts in the 65-80 mph in the Front Range and foothill areas generally north of Interstate 70...and 50-65 mph on the plains and southern foothills. Blowing dust will likely be a serious problem for motorists traveling across the northeast corner of the state. Meanwhile southern sections of the I-25 corridor may luck out as Bora high wind events are usually less pronounced due to the northwest component of these winds. Could still see gusts in the 40- 55 mph range in this area including the Denver metro area...this morning through mid afternoon. As for high temperatures today, most areas have likely observed them. By tonight...winds should decrease fairly quickly from west to east across the plains as the pressure gradient relaxes...but remain quite gusty at higher elevations...esply up around timberline where winds could still gust to around 60-70 mph. Models however show an uptick in wind speeds esply over higher terrain up along the Wyoming border late tonight. light snowfall will continue in the high country...mainly over west facing slopes the produce of orographic forcing. Additional snow amounts will be on the light side. On the plains...dry conditions will prevail with min temperatures at or . slightly above average. .LONG TERM...(Tuesday through Sunday) Issued at 430 AM MST Mon Mar 6 2017 Main concern for Tuesday again is centered around the potential for high winds over the Front Range foothills during the day Tuesday and critical Fire weather conditions over much of the plains for the afternoon. There will be a strong northwest flow pattern across Colorado while strong 140kt jet translates northward into Wyoming during the day. This will result in improved shear while mountain top stability improves and lowers tuesday morning. Still could be too much for amplified mountain wave but given the cross barrier flow of 50-75kt the threat is very real. Besides the high wind threat in the mountains, there will also be critical fire weather concerns as well for Tuesday afternoon with low RH and gusty winds (see fire weather discussion below). With the strong northwest flow there will remain orographic induced snow showers in the mountains with enough remaining moisture for some light accumulations over higher elevations. Moisture depth decreases Tuesday afternoon as snow showers will decrease in coverage. Airmass remains very dry over lower elevations for mostly sunny skies. The flow pattern persists for much of this week across Colorado with just a slightly weakening northwest flow aloft. This downsloping will continue to warm temperatures over the plains with readings rebounding back into the 60s to near 70 from Thursday onward through next weekend. There is a weak wave that moves through the flow friday night and Saturday for a chance of snow in the mountains. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 430 AM MST Mon Mar 6 2017 Strong and gusty south-southwest winds will abruptly shift to the west-northwest with passage of a strong cold front moving off the Front Range within the next 2-3 hours. Gusts to around 45 kts likely with its passage and the following few hours. Could see some blowing dust that could briefly reduce visibilities. Speeds should gradually decrease later in the day as winds remain out of the west- northwest. Area near the foothills, such as at KBJC could see a few brief light rain/snow showers shortly after passage of the front. No accumulation though. By late afternoon/early evening winds should gradually turn southwesterly then southerly after dark with speeds decreasing below 14 kts after 03z. VFR conditions overnight. && .FIRE WEATHER... Issued at 430 AM MST Mon Mar 6 2017 Red flag Warning will remain in place for today. Warning runs from 8 AM to 6 PM MST and encompasses all of northeast Colorado below 6000 feet. Strong winds and low relative humidity basis for warning. Could see gusts in the 45-65 mph range through the day...with strongest winds across the northeast corner of the state late morning through mid-afternoon. Winds should subside this evening while relative humidities rise, but poor RH recovery is expected. Critical fire weather conditions look possible again for Tuesday afternoon, though not as widespread as Monday. Wind criteria will certainly be met while humidity values will be more marginal in the 14-22 percent range over the plains. Will opt for a fire weather watch Tuesday afternoon, except for areas bordering Wyoming where humidity values will be a bit higher. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM this morning to 8 PM MST this evening for COZ035-038>051. Red Flag Warning from 8 AM this morning to 6 PM MST this evening for COZ238>251. Fire Weather Watch from Tuesday morning through Tuesday afternoon for COZ239>241-243>251. High Wind Watch from Tuesday morning through Tuesday afternoon for COZ035-036. Winter Weather Advisory until 6 PM MST this evening for COZ031- 033-034. && SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Baker FIRE WEATHER...Baker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 509 AM MST Mon Mar 6 2017 COZ030>051-071215- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 509 AM MST Mon Mar 6 2017 ...Extreme Fire Danger From the Front Range Eastward Today... ...High Wind Warning Through Early this Evening... ...Winter Weather Advisory for the High Country Until 6 PM Today... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT Very strong and gusty winds and low relative humidity following the passage of a strong cold front early this morning will create high to extreme fire danger from the Front Range eastward today. As a result, a Red Flag Warning and a High Wind Warning will remain in effect today. Damaging winds of 45 to 65 mph, and poor visibilities due to blowing dust will make travel hazardous on the plains for most of today. Motorists should use extreme caution while driving in crosswinds and lowered visibilities. In the high country...a band of moderate to heavy snowfall moving over the Front Range mountains this morning will likely create hazardous winter driving conditions, especially on the high passes and up around the Eisenhower Tunnel. Poor visibilities due to snowfall and blowing snow could reduce visibilities to a few hundred feet early this morning. Snowfall should gradually diminish in the high country later this afternoon through early this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Critical fire weather conditions will again be possible on Tuesday afternoon over much of the plains of Northeast Colorado. Gusty winds from 35 to 55 mph will be possible along with low humidities. In the high country, snow showers will continue Tuesday as the potent upper level weather disturbance moves over the state. Additional snow accumulations up to 3 inches will be possible, mostly over the mountain passes and higher west facing slopes. However, strong and gusty west winds will produce areas of blowing and drifting snow with poor visibilities at times. The strongest winds will be during the day on Tuesday. Drier conditions and less wind are expected for the latter half of the week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. Baker/Entrekin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
844 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND GST 3 S MASONVILLE 40.44N 105.20W
03/06/2017 M65.00 MPH LARIMER CO TRAINED SPOTTER
0637 AM TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
03/06/2017 M73.00 MPH BOULDER CO TRAINED SPOTTER
&&
KFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
850 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST 3 S MASONVILLE 40.44N 105.20W
03/06/2017 M65.00 MPH LARIMER CO TRAINED SPOTTER
0637 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
03/06/2017 M73.00 MPH BOULDER CO TRAINED SPOTTER
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
856 AM MST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM NON-TSTM WND GST 3 ENE NEDERLAND 39.99N 105.45W
03/06/2017 M73 MPH BOULDER CO TRAINED SPOTTER
0246 AM NON-TSTM WND GST 11 NNE KREMMLING 40.21N 106.33W
03/06/2017 M71 MPH GRAND CO MESONET
MESONET STATION 10 NNE KREMMLING /GSPC2/.
0818 AM NON-TSTM WND GST 3 NNE PLEASANT VIEW 39.76N 105.16W
03/06/2017 M70 MPH JEFFERSON CO MESONET
MESONET STATION APPLEWOOD /E7094/.
0540 PM NON-TSTM WND GST 3 E MOUNTAIN VIEW 39.77N 105.00W
03/05/2017 M67 MPH DENVER CO MESONET
MESONET STATION 3 E MOUNTAIN VIEW /CO015/.
0825 AM NON-TSTM WND GST 3 S MASONVILLE 40.44N 105.20W
03/06/2017 M65 MPH LARIMER CO TRAINED SPOTTER
0300 AM NON-TSTM WND GST 1 NW BERTHOUD PASS 39.80N 105.78W
03/06/2017 M63 MPH GRAND CO MESONET
MESONET STATION BERTHOUD PASS /CABTP/.
1138 AM NON-TSTM WND GST 2 SSW RADIUM 39.93N 106.55W
03/05/2017 M62 MPH GRAND CO MESONET
MESONET STATION 1 SW RADIUM /DYGC2/.
0738 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.23W
03/06/2017 M61 MPH JEFFERSON CO MESONET
MESONET STATION 2 WNW ROCKY FLATS /NWTC/.
0323 AM NON-TSTM WND GST 2 S CHEESMAN RESERVOIR 39.18N 105.27W
03/06/2017 M61 MPH DOUGLAS CO MESONET
MESONET STATION 1 S CHEESMAN RESERVOIR
/CHRC2/.
0812 AM NON-TSTM WND GST 2 NNE NATURAL FORT REST 40.99N 104.91W
03/06/2017 M60 MPH WELD CO MESONET
MESONET STATION 2 NNE NATURAL FORT REST
/CO041/.
0741 AM NON-TSTM WND GST 3 SE JAMESTOWN 40.08N 105.35W
03/06/2017 M60 MPH BOULDER CO MESONET
MESONET STATION 3 SE JAMESTOWN /C8656/.
1254 AM NON-TSTM WND GST KREMMLING 40.05N 106.37W
03/06/2017 M59 MPH GRAND CO AWOS
AWOS STATION MC ELROY AIRFIELD /20V/.
0215 AM NON-TSTM WND GST 1 ESE BERTHOUD PASS 39.79N 105.76W
03/06/2017 M59 MPH CLEAR CREEK CO AWOS
AWOS STATION BERTHOUD PASS /0CO/.
0200 AM NON-TSTM WND GST 2 SW CAMERON PASS 40.49N 105.91W
03/06/2017 M58 MPH JACKSON CO MESONET
MESONET STATION 2 SW CAMERON PASS /CACMP/.
0810 AM NON-TSTM WND GST 3 SW ROCKY FLATS 39.87N 105.24W
03/06/2017 M58 MPH JEFFERSON CO MESONET
MESONET STATION 2 SW ROCKY FLATS /CO109/.
0708 AM NON-TSTM WND GST 9 N MANILA VILLAGE 39.89N 104.50W
03/06/2017 M58 MPH ADAMS CO MESONET
MESONET STATION 9 N MANILA VILLAGE /E6017/.
0803 AM NON-TSTM WND GST 8 SSW GROVER 40.76N 104.28W
03/06/2017 M57 MPH WELD CO MESONET
MESONET STATION 8 SSW GROVER /C5040/.
0732 AM NON-TSTM WND GST 1 NNW BRIGGSDALE 40.64N 104.33W
03/06/2017 M57 MPH WELD CO MESONET
MESONET STATION BRIGGSDALE /CO043/.
0151 AM NON-TSTM WND GST 7 SSW RAND 40.35N 106.22W
03/06/2017 M57 MPH JACKSON CO MESONET
MESONET STATION 7 SSW RAND /WICC2/.
0135 PM NON-TSTM WND GST 2 N ERIE 40.06N 105.04W
03/05/2017 M57 MPH WELD CO MESONET
MESONET STATION 2 N ERIE /D4448/.
0612 AM NON-TSTM WND GST 3 SW JEFFERSON 39.35N 105.84W
03/06/2017 M56 MPH PARK CO MESONET
MESONET STATION 3 SW JEFFERSON /CO110/.
0600 AM NON-TSTM WND GST ASPEN SPRINGS 39.83N 105.48W
03/06/2017 M55 MPH GILPIN CO MESONET
MESONET STATION ASPEN SPRINGS /C5066/.
0200 AM NON-TSTM WND GST 1 NW LOVELAND PASS 39.67N 105.89W
03/06/2017 M55 MPH CLEAR CREEK CO MESONET
MESONET STATION 1 WNW LOVELAND PASS /CALVP/.
0744 AM NON-TSTM WND GST 3 E GOLD HILL 40.05N 105.35W
03/06/2017 M54 MPH BOULDER CO MESONET
MESONET STATION 3 E GOLD HILL /E4338/.
0620 AM NON-TSTM WND GST 2 SE SUPERIOR 39.91N 105.12W
03/06/2017 M54 MPH JEFFERSON CO AWOS
AWOS STATION JEFFCO AIRPORT /BJC/.
0645 AM NON-TSTM WND GST 3 ESE TINY TOWN 39.58N 105.17W
03/06/2017 M54 MPH JEFFERSON CO MESONET
MESONET STATION 2 ESE TINY TOWN /AP713/.
0817 AM NON-TSTM WND GST 2 NE MORRISON 39.67N 105.15W
03/06/2017 M53 MPH JEFFERSON CO MESONET
MESONET STATION 2 ENE MORRISON /C8926/.
0240 AM NON-TSTM WND GST 2 NNW GLEN HAVEN 40.47N 105.45W
03/06/2017 M53 MPH LARIMER CO MESONET
MESONET STATION 1 NW GLEN HAVEN /E4490/.
0816 AM NON-TSTM WND GST 1 E BOULDER 40.03N 105.23W
03/06/2017 M53 MPH BOULDER CO AWOS
AWOS STATION 1 E BOULDER /BDU/.
0741 AM NON-TSTM WND GST 1 E SMOKY HILL 39.61N 104.75W
03/06/2017 M53 MPH ARAPAHOE CO MESONET
MESONET STATION 1 E SMOKY HILL /E9391/.
0758 AM NON-TSTM WND GST 2 SSW CRESCENT VILLAGE 39.90N 105.34W
03/06/2017 M52 MPH JEFFERSON CO MESONET
MESONET STATION 2 SSW CRESCENT VILLAGE
/D9321/.
0710 AM NON-TSTM WND GST 3 NW MANILA VILLAGE 39.79N 104.55W
03/06/2017 M51 MPH ADAMS CO AWOS
AWOS STATION FRONT RANGE AIRPORT /FTG/.
0817 AM NON-TSTM WND GST SUPERIOR 39.93N 105.16W
03/06/2017 M51 MPH BOULDER CO MESONET
MESONET STATION SUPERIOR /D7772/.
0610 AM NON-TSTM WND GST 1 SSE EATON 40.51N 104.70W
03/06/2017 M51 MPH WELD CO MESONET
MESONET STATION 1 SSE EATON /UP306/.
0327 PM NON-TSTM WND GST 12 WSW TABERNASH 39.89N 106.04W
03/05/2017 M51 MPH GRAND CO MESONET
MESONET STATION 11 WSW TABERNASH /KSEC2/.
1143 PM NON-TSTM WND GST 3 NNW CASTLE ROCK 39.42N 104.88W
03/05/2017 M50 MPH DOUGLAS CO MESONET
MESONET STATION 1 NW SILVER HEIGHTS /CO075/.
0756 AM NON-TSTM WND GST 3 S BOULDER 39.99N 105.26W
03/06/2017 M50 MPH BOULDER CO MESONET
MESONET STATION 2 SSW BOULDER /E9217/.
0742 AM NON-TSTM WND GST 1 SSW BENNETT 39.74N 104.43W
03/06/2017 M50 MPH ADAMS CO MESONET
MESONET STATION 1 SSW BENNETT /CO072/.
&&
NWS DENVER CO
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673653, 673654, 673655, 673656, 673657, 673658, 673660, 673661, 673662.